Virginia, 2020Damaging Winds in Virginia, July 5, 2020
July 5, 2020 · NWS RLX · 2 events in 1 county or zone
In relatively slow upper level flow on the eastern side of a 500mb ridge, several weak shortwave troughs kicked off showers and storms across SW Virginia on the 5th. Two areas of tree damage resulted from the stronger storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In relatively slow upper level flow on the eastern side of a 500mb ridge, several weak shortwave troughs kicked off showers and storms across SW Virginia on the 5th. Two areas of tree damage resulted from the stronger storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 5, 1:53 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 5, 1:53 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
253 PM EDT Sun Jul 5 2020
.SYNOPSIS...
Heat continues. Daily afternoon/evening thunderstorm chances
for the work week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1245 PM Sunday...
The region will remain in a hot airmass, with moisture slowly
increasing. This will provide another hot afternoon on Monday,
with a better chance of afternoon showers and thunderstorms.
Chances increase throughout the area, with the mountains being
most likely.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM Sunday...
Ridging begins to weaken during the short term period and a
surface low forms to the south. The low is expected to
strengthen as it moves toward the East Coast and will pull
moisture from the Atlantic into the area. With this increasing
moisture as well as diurnally driven instability, showers and
thunderstorms are possible each afternoon and evening.
Temperatures in the short term period are expected to remain 5-10
degrees above normal. Highs in the lowlands are forecast to reach
upper 80s to mid 90s with lows in the upper 60s to low 70s. In the
mountains, highs will likely be in the 70-80 degree range with lows
in the 60s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 PM Sunday...
An upper level trough develops to the west and then strengthens
as it progresses towards the area. Models indicate this trough
will begin to absorb the surface low and push it up along the
East Coast. There are some discrepancies in model timing for
the exit of the low. The GFS has much faster timing and pushes
the system into New England early in the weekend...the ECMWF
however, keeps the low further south until late in the weekend.
A trough pattern remains for this area through the end of the
long term period.
Temperatures remain hot throughout the period though they may
drop somewhat closer to normal over the weekend. Chances for
showers and thunderstorms to develop are possible each
afternoon and evening.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 1250 PM Sunday...
VFR conditions will persist through the period, with the
exception of a small chance of brief IFR in a
shower/thunderstorm this afternoon, and some river valley fog
late tonight and early Monday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing, density, and location of river
valley fog late tonight could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z MONDAY...
IFR possible with valley fog in the late night/early morning
hours each day. Brief IFR possible in thunderstorms during the
afternoon and evening hours each day.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/JLB
NEAR TERM...RPY
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...RPY
Hazardous weather outlook, Jul 5, 2:53 AM EST, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
353 AM EDT Sun Jul 5 2020
VAZ003-004-WVZ033-034-039-040-515>526-060800-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
353 AM EDT Sun Jul 5 2020
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
060800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
353 AM EDT Sun Jul 5 2020
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat indices may flirt with Heat Advisory levels nearly each
afternoon during the upcoming week, beginning Monday afternoon.
Heat index values each afternoon should briefly peak in the upper
90s to perhaps around 100 degrees. A Heat Advisory may eventually be
required for portions of the area if conditions become hotter than
currently forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 3:49 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
449 PM EDT Sun Jul 5 2020
VAZ004-052115-
Buchanan-
449 PM EDT Sun Jul 5 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUCHANAN
COUNTY...
At 449 PM EDT, strong thunderstorms were clustered 8 miles northeast
of Grundy. The storm is nearly stationary.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Stacy and Oakwood.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3723 8199 3730 8208 3739 8196 3737 8193
3736 8193 3733 8189 3733 8187 3728 8185
3729 8184 3728 8183 3728 8179 3726 8175
3713 8194 3712 8198
TIME...MOT...LOC 2049Z 196DEG 2KT 3733 8197
HARTThunderstorm Wind, Buchanan
- When
- July 5, 3:59 PM EST
- Where
- Buchanan County, 1.65 mi W of Slate
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.320, -82.000
Four trees were blown down onto Slate Road in Stacy. There were numerous power outages in the area.
Thunderstorm Wind, Buchanan
- When
- July 5, 4:24 PM EST
- Where
- Buchanan County, 1.79 mi ENE of Grundy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.290, -82.070
Multiple trees were downed along Slate Creek Road near Edgewater Drive. A large tree was also blown down on the Appalachian School of Law campus, located along Edgewater Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 5, 202019 injured · $110,000 · 1.5 in hail · 6 events
- Excessive Heat in California, July 5 to 8, 20201 death · 1 injured · 2 events
- Heat in Arizona, July 5, 20201 death · 1 event
- Damaging Wind in North Carolina, July 5, 20201 death · 1 event
- Hail and Damaging Winds in North Dakota, July 5 to 25, 2020$260,000 · 3 in hail · 19 events
- Damaging Winds in North Carolina, July 5, 2020$105,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 5, 2020$28,000 · 1.25 in hail · 13 events
- Flash Flooding and Flood in Kentucky, July 5 to 9, 20201 in hail · 30 events
- Lightning Strike in Florida, July 5, 20202 injured · 1 event
- Hail and Damaging Winds in Alabama, July 5, 2020$3,000 · 52 kt wind · 17 events
- Damaging Winds in Massachusetts, July 5, 2020$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Dakota, July 5, 202067 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895689, 895693.